Tennessee, 2012Damaging Wind in Tennessee, September 6, 2012
September 6, 2012 · NWS OHX · 1 event in 1 county or zone
During the evening hours on Thursday, September 6th, a thunderstorm reached severe thresholds over Stewart County, resulting in thunderstorm wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening hours on Thursday, September 6th, a thunderstorm reached severe thresholds over Stewart County, resulting in thunderstorm wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 6, 6:56 PM CST, 34 minutes earlier.
Area forecast discussion, Sep 6, 6:56 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
756 PM CDT THU SEP 6 2012
.MESOSCALE UPDATE...
BOWING LINE OF CONVECTION CONTINUES TO PUSH EASTWARD ACROSS
WESTERN KENTUCKY. THE STORM IN CALLOWAY COUNTY NEAR MURRAY HAS
PROMPTED A SEVERE THUNDERSTORM WARNING FOR NORTHERN STEWART
COUNTY.
LOW LEVEL WIND FIELDS ARE NEARLY NONEXISTENT WITH LESS THAN 5
KNOTS AT FORT CAMPBELL AND NASHVILLE IN THE LOWER LEVELS OF VCP'S.
OHX 00Z RAOB ALSO SHOWS WEAK WINDS UP TO ABOUT 10K.
LINE CONTINUES TO WEAKEN OVERALL IN REFLECTIVITY FIELD AS MCS TOPS
CONTINUE TO WARM.
BOYD
&&
.PREV DISCUSSION... /ISSUED 734 PM CDT THU SEP 6 2012/
MESOSCALE UPDATE...
LINE OF CONVECTION CONTINUES TO PUSH EASTWARD AT ABOUT 40 KNOTS.
LATEST INFRARED SHOWS WARMING HAS CONTINUED IN MCS WHILE SHRINKING
IN DIAMETER AND SOME WEAKENING IN REFLECTIVITY FIELD ON PADUCAH
DOPPLER WAS NOTED LAST HALF HOUR. WILL MONITOR CLOSELY STORMS ABOUT
TO MOVE INTO CALLOWAY COUNTY KENTUCKY AS THEY WILL MOVE INTO
STEWART COUNTY AROUND 8 PM CDT. GUST FRONT/OUTFLOW OUT AHEAD OF
MAIN LINE OF CONVECTION BY ABOUT 6 MILES. ALSO LIGHTNING HAD
DECREASED ON SOUTH END.
BOYD
PREV DISCUSSION... /ISSUED 705 PM CDT THU SEP 6 2012/
MESOSCALE UPDATE...
BOWING LINE OF CONVECTION JUST NOW ENTERING MCCRACKEN AND GRAVES
COUNTIES IN FAR WESTERN KENTUCKY. THIS ACTIVITY ABOUT 40 MILES
WEST OF STEWART COUNTY MOVING EAST AT ABOUT 40 MPH.
PADUCAH WEATHER SERVICE CONTINUES TO ISSUE WARNINGS FOR FAR
WESTERN KENTUCKY. WINDS GUSTED TO 48 MPH AT PADUCAH AT 648 PM CDT.
BOWING SEGMENT OF THE LINE WILL MOVE THROUGH GRAVES...MCCRACKEN...MARSHALL
AND CALLOWAY COUNTIES DURING THE NEXT HOUR..STEWART WILL THEN FOLLOW
BEGINNING AROUND 8 PM CDT. LATEST INFRARED SHOWS TOPS HAVE WARMED IN
MCS LAST HOUR.
HAVE UPDATED ZONES/GRIDS TO INCREASE POPS IN NORTHWEST MIDDLE
TENNESSEE TO LIKELY.
BOYD
PREV DISCUSSION... /ISSUED 557 PM CDT THU SEP 6 2012/
UPDATE...
HAVE UPDATED GRIDS/ZONES TO INCLUDE A 30 POP FOR COUNTIES ADJACENT
TO THE TENNESSEE RIVER DURING THE EVENING HOURS IN FAR WESTERN
MIDDLE TENNESSEE. THIS IS IN LINE WITH SHORT RANGE MODELS.
BOYD
PREV DISCUSSION... /ISSUED 525 PM CDT THU SEP 6 2012/
MESOSCALE UPDATE...
MCS CURRENTLY MOVING THROUGH SOUTHEASTERN MISSOURI WITH NEW WATCH
BOX OUT FOR FAR WESTERN KENTUCKY JUST ISSUED BY SPC. MCS WILL
LIKELY CONTINUE TO PROGRESS TOWARD THE EASTSOUTHEAST OVER THE NEXT
SEVERAL HOURS. H-TRIPLE R SEEMS TO HAVE A GOOD HANDLE ON THIS
FEATURE AT 22Z ALTHOUGH IT MAY BE A LITTLE SLOWER THAN CURRENT
POSITION BY ABOUT AN HOUR. MOVEMENT SHOULD CONTINUE EASTSOUTHEAST AND
INTO WEST TENNESSEE/WESTERN KENTUCKY AND BE ALONG THE TENNESSEE
RIVER POSSIBLY AS EARLY AS 02Z-03Z TIME FRAME. HOWEVER...MODELS DO
WEAKEN THIS FEATURE AS IT NEARS TENNESSEE RIVER. 0-6 KM BULK SHEAR
IS AROUND 20 KNOTS ACROSS MIDDLE TENNESSEE DURING THE EVENING. I
NOTICED CU FIELD NOT FORMING THIS AFTERNOON ACROSS MIDDLE
TENNESSEE SO WE MAY HAVE A CAP IN PLACE AT THIS TIME. WILL
CONTINUE TO MONITOR AND UPDATE AS NEED BE.
BOYD
PREV DISCUSSION... /ISSUED 313 PM CDT THU SEP 6 2012/
DISCUSSION...
FORECAST REASONING WILL LEAN TOWARD A CONSENSUS MODEL SOLUTION
COMPROMISE FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED.
FORECAST QUANDARIES...POTENTIAL STRONG COLD FRONTAL PASSAGE IMPACTS
FRI NIGHT INTO SAT...TEMPS.
EXPECTING A DRY EVENING TONIGHT ACROSS THE MID STATE. HOWEVER...BELIEVE
THAT...WITH GENERALLY MOCLR SKIES...A GOOD ENOUGH RADITIONAL COOLING EVENT
WILL AGAIN BE IN STORE...WITH STILL ENOUGH LOW LEVEL MOISTURE PRESENT...TO
SUPPORT THE POTENTIAL OF YET AGAIN PATCHY FOG FORMING AFTER MIDNIGHT NEAR
AT LEAST BODIES OF WATER AND ACROSS THE ELEVATED VALLEYS OF THE PLATEAU.
LOWS SHOULD BE NEAR SEASONABLE NORMS...SPANNING THE 60S.
MAIN WX PLAYER FRI THRU AT LEAST THE FIRST HALF OF SAT WILL BE A POTENTIALLY
STRONG COLD FRONT ALONG WITH A DEEPENING UPPER LEVEL TROUGH/ENHANCED SHORTWAVE
PASSAGE...BRINGING THE CHANCE OF STRONG TO POSSIBLY SVR TSTMS FRI NIGHT
INTO SAT MORNING...WITH DAMAGING WINDS THE MAIN CONCERN...ALONG WITH THE
POTENTIAL FOR SOME HEAVY RAINFALL AMOUNTS. RAINFALL AMOUNTS FROM FRI EVENING
THRU THE AFTERNOON HRS ON SAT...PER THE LATEST AFTERNOON HPC GUIDANCE VALUES
LOOK TO RANGE FROM APPROACHING THREE INCHES ACROSS NW PORTIONS OF
THE MID STATE NEAR THE LAND BETWEEN THE LAKES REGION TO JUST LESS THAN ONE
INCH ACROSS THE PLATEAU AND NEAR THE TN/AL BORDER REGION. EXPECTING THE
BRUNT OF THE RAINFALL TO OCCUR FRI NIGHT. CURRENT MORNING FORECAST TIMING
SCENARIO STILL HANDLES THIS QUITE WELL AND WILL MAKE FEW IF ANY CHANGES.
TO SET THE ABOVE UP ON FRI...BELIEVE THAT AFTER THE MORNING FOG BURNS OFF
BY THE MID MORNING HRS...THERE WILL BE AN INCREASING CHANCE W TO E OF
SHWRS/TSTMS AS THE DAY PROGRESSES AND DIURNAL INFLUENCES KICK IN...WITH
THE BEST CHANCE FOR SHWRS/TSTMS IN LOCATIONS MAINLY N OF I-40 AND W OF
I-65 DURING THE AFTERNOON HRS. WITH SLY WINDS EXPECTED AS THE DAY
PROGRESSES...BELIEVE HIGHS WILL MAINLY REACH INTO THE LOWER 90S...MID 80S
ACROSS THE PLATEAU. CLOUDY SKIES ACROSS THE MID STATE FRI NIGHT WILL KEEP
OVERNIGHT LOWS MAINLY IN THE UPPER 60S.
AS FOR THE REMAINDER OF THE FORECAST PERIOD...AFTER THIS SYSTEM MOVES THRU
THE MID STATE BY LATE SAT AFTERNOON...RIDGING INFLUENCES SFC AND ALOFT WILL
BUILD ACROSS THE MID STATE THRU AT LEAST THE FIRST HALF OF NEXT WEEK...
PROVIDING DRY CONDITIONS AND SEASONABLY COOLER TEMPS FOR THIS TIME OF YEAR...
WITH HIGHS AND LOWS ON THE AVERAGE BETWEEN 5 TO 10 DEGREES COOLER THAN NORMAL.
AS MENTIONED IN THIS MORNING'S DISCUSSION...COULD SEE SOME LOCATIONS ON SAT
AND SUN NIGHT'S BRIEFLY DROP INTO THE UPPER 40S ACROSS THE PLATEAU REGION.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, Sep 6, 5:41 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
641 PM CDT THU SEP 6 2012
TNZ005>011-022>034-056>066-075-077>080-093>095-072345-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
641 PM CDT THU SEP 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
AN AREA OF SHOWERS AND THUNDERSTORMS OVER WESTERN KENTUCKY THIS
EVENING WILL MOVE EASTWARD BUT WEAKEN AS IT APPROACHES NORTHWEST
MIDDLE TENNESSEE. ALTHOUGH THE ATMOSPHERE ACROSS MIDDLE TENNESSEE
IS MUCH LESS FAVORABLE FOR SHOWERS AND STORMS THAN AREAS FURTHER
TO THE NORTHWEST...A FEW SHOWERS AND STRONG STORMS CANNOT BE
RULED OUT AS THIS ACTIVITY MOVES INTO THE AREA. GUSTY WINDS WILL
BE THE MAIN HAZARD.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR FRIDAY
AFTERNOON AND FRIDAY NIGHT ACROSS THE NORTHWEST HALF OF MIDDLE
TENNESSEE.
A STRONG COLD FRONT WILL APPROACH AND MOVE ACROSS MIDDLE TENNESSEE
FRIDAY NIGHT INTO SATURDAY. AHEAD OF THE FRONT...SCATTERED TO
NUMEROUS SHOWERS AND SOME STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED. THE HIGHEST RISK FOR SEVERE STORMS WILL BE ALONG AND
NORTH OF A LINE FROM LINDEN TO LAFAYETTE. DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN HAZARDS...ALONG WITH HEAVY RAINFALL AND
FREQUENT LIGHTNING.
.SPOTTER CALL TO ACTION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED ON FRIDAY
AFTERNOON AND FRIDAY NIGHT.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
SHAMBURGER
In the hours before
Special weather statement, Sep 6, 6:16 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
716 PM CDT THU SEP 6 2012
TNZ005-006-022>025-070130-
BENTON-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
716 PM CDT THU SEP 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HOUSTON...
HUMPHREYS...MONTGOMERY AND STEWART COUNTIES...
AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BENTON TO MURRAY TO
DRESDEN...EAST AT 50 MPH.
PEOPLE IN HOUSTON...MONTGOMERY...NORTHERN BENTON...NORTHERN
HUMPHREYS...STEWART AND WESTERN DICKSON COUNTIES...INCLUDING THE
CITIES OF CAMDEN...DOVER...WAVERLY...TENNESSEE RIDGE...ERIN...MCEWEN
AND CLARKSVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
HALF INCH SIZE HAIL...AND WINDS UP TO 55 MPH ARE EXPECTED WITH THESE
STORMS.
LAT...LON 3667 8786 3664 8784 3665 8726 3603 8740
3604 8822 3612 8822 3626 8809 3636 8810
3637 8801 3644 8807 3653 8804 3665 8807
3668 8807
SHAMBURGERSpecial weather statement, Sep 6, 7:27 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
827 PM CDT THU SEP 6 2012
TNZ005-006-022>025-070215-
BENTON-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
827 PM CDT THU SEP 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HOUSTON...
HUMPHREYS...MONTGOMERY AND STEWART COUNTIES...
AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
FORT CAMPBELL NORTH TO 6 MILES WEST OF WAVERLY...MOVING EAST AT 35
MPH.
THESE STORMS WILL BE NEAR...
WAVERLY BY 835 PM CDT.
MCEWEN BY 845 PM CDT.
CLARKSVILLE BY 855 PM CDT.
DICKSON BY 910 PM CDT.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.
LAT...LON 3667 8786 3664 8784 3665 8712 3656 8714
3646 8712 3642 8715 3643 8718 3635 8728
3632 8727 3601 8738 3601 8822 3612 8822
3626 8809 3636 8810 3637 8801 3644 8807
3655 8804 3667 8808
SHAMBURGERThunderstorm Wind, Stewart
- When
- September 6, 7:30 PM CST
- Where
- Stewart County, 0.95 mi SW of Dover
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.472, -87.844
A tree was blown down on Leatherwood Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Arizona, September 6 to 7, 20121 death · 1 injured · $157,000 · 61 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, September 6, 2012$2.0 million · 50 kt wind · 3 events
- Hail and Damaging Winds in Missouri, September 6, 20122 injured · $135,000 · 1 in hail · 12 events
- Hail and Damaging Winds in New York, September 6, 2012$84,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Iowa, September 6 to 7, 2012$147,000 · 1.75 in hail · 15 events
- Damaging Winds and Heavy Rain in Kentucky, September 6, 2012$103,000 · 61 kt wind · 11 events
- Hail and Damaging Wind in Pennsylvania, September 6, 2012$66,000 · 2 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 6 to 8, 201254 kt wind · 44 events
- Hail in Nebraska, September 6, 2012$48,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Texas, September 6, 2012$40,000 · 70 kt wind · 5 events
- Damaging Winds in Illinois, September 6, 2012$33,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Ohio, September 6 to 7, 2012$11,000 · 1.25 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409349.